Montana, 2017High Wind in Montana, November 23 to 24, 2017
November 23 to 24, 2017 · NWS GGW · 3 events in 1 county or zone
Strong west winds aloft associated with a passing low pressure system impacted northeast Montana from the afternoon of the 23rd and into the early morning hours of the 24th. Although a strong surface inversion prevented the strongest winds from becoming widespread across the area, lapse rates were strong enough to mix these stronger winds aloft down to the surface across some of the higher…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds aloft associated with a passing low pressure system impacted northeast Montana from the afternoon of the 23rd and into the early morning hours of the 24th. Although a strong surface inversion prevented the strongest winds from becoming widespread across the area, lapse rates were strong enough to mix these stronger winds aloft down to the surface across some of the higher elevation sites in Phillips County. In addition, a grass fire was started southeast of Malta, which showed signs of growing quickly before it was put out that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 23, 7:59 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Nov 23, 7:59 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
759 PM MST Thu Nov 23 2017
.SHORT TERM...for northeast Montana...tonight through Fri...
Evening Update:
Combined the 6 & 9 pm updates with the rapidly changing fire
weather issues tonight. Made adjustments with the wind forecast
with the lull before the cold arrives around midnight kicking the
winds up again for the overnight hours. Made a few changes with
the timing of the front and conditions expected with it. Proton
Previous Discussion:
Today will go down in the record books with temperatures smashing
previous records by quite a bit. The high today was achieved
thanks to more sunshine than expected and strong downsloping west
winds. Surface low pressure over Alberta/Sask this afternoon was
the weather system in the driver's seat. It will move east tonight
and allow a cold front to drop south into the CWA late tonight.
Cold Air Advection coupled with strong mid-level winds will allow
for winds to increase a bit after they diminish late today, with
warning criteria speeds expected for areas in SW Phillips County.
Lake Wind Advisory winds are expected over Fort Peck lake.
The GFS, which did a splendid job this morning picking out the
timing/placement with the clearing today, may be a bit too wet
later tonight, showing good coverage of showers in the southern
zones. Still leaned on it heavily since is had a good track record
today.
Friday, NW winds will bring cooler air in, but no arctic cold.
Sunshine should allow temperatures to reach the 40s to near 50,
about 10 degrees above normal. TFJ
.LONG TERM...Fri night through Thu...
12z models didn't show too much different than what previous
models showed. Precipitation on Monday continues to split around
us and therefore not too many concerns yet. Yo-yo temperatures
continue. TFJ
Previous Discussion...
Ridge continues to rebound through the weekend with another warm
front lifting across the region on Sunday for temperatures
warming again into the 50s or lower 60s.
The rebounding ridge is in response to a trof digging south from
the Gulf of Alaska. This trof moves through western Canada and the
Great Basin on Monday. Models remain in better agreement with
most of the moisture and energy splitting around northeast Montana
and the best chance for precipitation across the southern zones as
a cold front sweeps through the state. Temperatures should drop to
near normal on Tuesday before the western ridge begins to rebound.
Ebert
&&
.AVIATION...
Flight Conditions: VFR.
Mid-level clouds will increase then showers will develop
especially close the Glendive area late tonight as a cold front
sweeps in from the NW.
LLWS is possible later tonight in the vicinity of the cold front.
&&
.FIRE WEATHER...
A Red Flag warning is in effect until 11pm for the western half of
the forecast area. Major grass fire reported in Central Phillips
county. The fire was very visible on satellite until the high
clouds moved in. The radar had the plume from the fire for the
afternoon and early evening hours, and now the plume has gone from
the radar image. Strong wind and low relative humidity lead to
ability of the grass fire to spread rapidly this afternoon. Do
expect by 11pm with RH recovery and some light showers moving into
the area the RFW will be allow to expire by then. Proton
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MST this evening for MTZ134>137.
High Wind Warning until 6 AM MST Friday for Southwest Phillips.
Lake Wind Advisory until 6 PM MST Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
Hazardous weather outlook, Nov 23, 3:28 AM MST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
328 AM MST Thu Nov 23 2017
MTZ016>027-059>062-241030-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
328 AM MST Thu Nov 23 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
Strong gusty west to northwest winds are anticipated from this
afternoon through Friday. This could produce a significant chop
on Fort Peck Lake and cause problems for high profile vehicles
driving on north/south roads.
A High Wind Warning is in effect around the Little Rockies.
A Lake Wind Advisory is in effect for Fort Peck Lake.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Nov 23, 6:03 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
603 PM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
11/23/2017 M53 MPH PHILLIPS MT DEPT OF HIGHWAYS
MEASURED AT THE MALTA SOUTH DOT SITE.
&&
AEHLocal storm report, Nov 23, 6:34 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
634 PM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM NON-TSTM WND GST 1 ESE ZORTMAN 47.91N 108.50W
11/23/2017 M50 MPH PHILLIPS MT MESONET
ZORTMAN RAWS
&&
AEHLocal storm report, Nov 23, 6:42 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
642 PM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM WILDFIRE 7 E MALTA 48.37N 107.73W
11/23/2017 PHILLIPS MT FIRE DEPT/RESCUE
LARGE WILDFIRE STARTED WITH STRONG WEST WINDS PUSHING IT
EAST. TIME ESTIMATED BASED ON FIRST INCIDENCE OF SMOKE
PLUME ON RADAR AND IS PRELIMINARY.
&&
AEHLocal storm report, Nov 23, 10:02 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1002 PM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM NON-TSTM WND GST 1 NE GLASGOW 48.21N 106.62W
11/23/2017 M50 MPH VALLEY MT ASOS
GUST MEASURED AT THE GLASGOW AIRPORT
&&
AEHLocal storm report, Nov 23, 10:05 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1005 PM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM NON-TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
11/23/2017 M56 MPH PHILLIPS MT DEPT OF HIGHWAYS
MEASURED AT THE MALTA SOUTH DOT SITE
&&
AEHHigh Wind, Little Rocky Mountains
- When
- November 23, 11:53 PM MST to November 24, 12:39 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Winds at the Malta South DOT site gusted to or above 58 mph from 11:53 PM MST the night of November 23rd to 12:39 AM MST the morning of the 24th, with a peak wind gust of 68 mph 12:00 AM.
High Wind, Little Rocky Mountains
- When
- November 24, 12:04 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A 61 mph wind gust was measured at the Hays DOT site, located on MT-66 at milepost 10.5.
High Wind, Little Rocky Mountains
- When
- November 24, 12:32 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A 71 mph wind gust was measured by the BLM RAWS site in Zortman.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, November 23, 2017$100,000 · 61 kt wind · 3 events
- High Wind in Montana, November 23 to 24, 201763 kt wind · 24 events
- High Wind in Wyoming, November 23 to 24, 201761 kt wind · 16 events
- Debris Flow and Flooding in Washington, November 23, 2017$3,000 · 3 events
- High Wind in Wyoming, November 23 to 24, 201795 kt wind · 3 events
- Heavy Rain in American Samoa, November 23 to 24, 20172 events
- Waterspout in South Atlantic Coastal Waters, November 23, 20171 event
- High Wind in Wyoming, November 23, 201759 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723047, 723049, 723051.